The Risks of Mixing Herbal Supplements and Drugs

T

The use of complimentary and alternative medical (CAM) products such as vitamins and herbal supplements has become very popular, both in the U.S. and worldwide. And many positive benefits have been documented as a result of some of these supplements. However, just as one prescription drug that is safe and beneficial on its own can interact negatively with another equally safe and beneficial prescription drug and cause a dangerous reaction, so too can prescription drugs interact negatively with herbal supplements and other CAM products.

Almost 20 percent of patients using prescription medicines also take herbal supplements; this percentage is significantly higher among older patients, especially if they are fighting chronic pain or illnesses. Because many of these supplements are labeled “Natural,” patients assume that they are safe, and never bring them up when talking to their doctors about prescription medicines. They may even feel that the medical doctors “just wouldn’t understand” the CAM treatments, and keep their use of them hidden. This can lead to very negative consequences.

Herbal supplements do occasionally interact negatively with drugs

Negative interactions are just as possible between CAM products and drugs as they are possible between two different prescription drugs. For example, a report from the American Society of Clinical Oncology presented evidence that acai berries, certain herbal teas, cumin, turmeric, and garlic (taken long-term) can negatively impact chemotherapy treatment, weakening the effect of chemotherapy drugs and causing toxic, and sometimes lethal, reactions. All of these supplements are safe – and possibly beneficial to your health – on their own. But in combination with chemotherapy treatment, they can become lethal.

Other examples are common. The natural supplements feverfew, gingko, and garlic can interact negatively with aspirin. Ginger, cranberry and ginseng can interact negatively with the anti-clotting drug warfarin, commonly used to treat heart problems. Valerian, which is often used as a “natural” antidepressant, can interact negatively with many prescription antidepressants, and can dangerously intensify the effects of anesthetics. Another “natural” antidepressant, St. John’s Wort, can have devastating effects on the drugs used to suppress the immune system after transplant surgery, leading to rejection. Bloodroot, hawthorn, and green teas can raise blood pressure, and thus interact negatively with drugs used to treat hypertension. Even mixing common “energy drinks” and nutritional bars with prescription medications has been known to produce potentially dangerous side effects.

How serious is the problem?

This information should not be interpreted as an argument against herbal supplements and other CAM products. They have their place in the larger picture of health care, and their use is often seen to be beneficial. But these supplements fall into a different category of FDA regulation than do prescription drugs, and their interactions with other substances may not have been tested as thoroughly. It is always better to be safe than sorry, so getting your physician’s advice about any possible negative interactions with prescription medicines is always a good idea.

Who is responsible for preventing negative drug-supplement interactions?

Ultimately, that responsibility lies with YOU. Doctors are often too busy, before prescribing medications, to ask detailed questions about the other prescription and non-prescription medicines and natural supplements you might also be taking. Don’t accept this. If they don’t bring these questions up, bring them up yourself. Offer the information about what supplements you are taking on a regular basis yourself, and ask specifically if any of them may cause negative interactions with the drugs the doctor is prescribing. In other words, take a proactive approach to the problem. Once the subject has come up, be honest, and try to be as comprehensive as you can, including all teas, vitamins, herbal remedies, and other forms of “natural supplements” that you normally take, just to be sure. Dr. June M. McKoy from Northwestern Memorial Hospital agrees. She says, “Patients need to tell their doctors what medications they are taking – including vitamins and supplements – to avoid any possible interaction.”

If you have found the CAM products you take to be of value, there is no need to stop taking them forever, only during the period of time in which they could negatively interact with prescription medications, or affect the outcome of surgeries or serious medical treatments.

Last Updated on

About the author

Juliette Siegfried, MPH
Juliette Siegfried, MPH

Juliette Siegfried, MPH, has been involved in health communications since 1991. Shortly after obtaining her Master of Public Health degree, she began her career at the National Institutes of Health in Bethesda, Maryland. Juliette now lives in Europe, where she launched ServingMed(.)com, a small medical writing and editing business for health professionals all over the world.

Juliette's resume, facebook: juliette.siegfriedmph, linkedin: juliettes, (+31) 683 673 767

Add comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Juliette Siegfried, MPH

Juliette Siegfried, MPH

Juliette Siegfried, MPH, has been involved in health communications since 1991. Shortly after obtaining her Master of Public Health degree, she began her career at the National Institutes of Health in Bethesda, Maryland. Juliette now lives in Europe, where she launched ServingMed(.)com, a small medical writing and editing business for health professionals all over the world.

Juliette's resume, facebook: juliette.siegfriedmph, linkedin: juliettes, (+31) 683 673 767